Is Your Skin Hormonal?
Up until your 30th birthday, you lose about a million skin cells every 40 minutes. Sounds gross, but this desirable sloughing is actually what gives you the dewy skin that radiates youth. "For the first few decades, your epidermis renews itself every 30 days, but by the time you're 40, it takes about 45 days," says Dr. Kathy Fields, assistant clinical professor of dermatology at UCSF. Unfortunately, this shedding slowdown is a reflection of your body's gradual aging process. Long before menopause, the same hormonal production shifts that sap your fertility will start showing their signs on your face. But before you start stockpiling your pantry with soy and estrogen supplements (which may raise your risk of breast cancer because of their systemic effects), try treating your hormonal skin issues safely, from the outside in.
Just as you may see a little thinning in your hairline or the slight shadow of a moustache, more blackheads and blemishes are a sign of aging. "About a third of women will get adult acne, usually in their early 30s, even if they didn't have breakouts when they were younger," says Beverly Hills dermatologist Dr. Stuart Kaplan. "Starting in your late 20s, estrogen levels decline faster than testosterone." Because testosterone is an androgenic hormone, it increases masculine qualities (hence the new facial hair) and boosts oil production, plugging your pores and causing blemishes. The difference between adult acne and the teenage type? Small red bumps (not painful, cystic pimples) are more common when you're older, according to Kaplan, and acne along the jawline or around the mouth are a telltale sign that you're dealing with a hormonal breakout. Going on the birth-control pill or spironolactone (a diuretic with antiandrogenic effects) will balance hormone levels and reduce breakouts. For a nonprescription approach, try combination acne-and-wrinkle-fighting formulas that gently keep skin clear without over-stripping.
See Spot, Run
Even if you haven't had a baby, brown, patchy melasma (aka the mask of pregnancy) can appear if you take birth-control pills. "Estrogen turns on melanin pigment production, so being on the Pill can be a trigger," explains Fields. "If you're genetically prone to melasma, you'll have brown spots, even if you stop taking the Pill." Since pigment problems are notoriously difficult to treat, Fields recommends strict sun avoidance and a cocktail of antioxidants and sunscreen to keep dark dots at bay.